Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 43, NWS Flagstaff, AZ

August 10, 2016Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 10, 2016, 12:07 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2016, 12:07 PM MST (19:07 UTC)
Expired
Aug 10, 2016, 3:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 100 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.1 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
905 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

813 
WGUS55 KFGZ 101907
FFWFGZ
AZC005-025-102200-
/O.NEW.KFGZ.FF.W.0043.160810T1907Z-160810T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1207 PM MST WED AUG 10 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...
  COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 300 PM MST

* AT 1205 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES AND A HALF OF
  RAIN HAVE ALREADY FALLEN. MORE THUNDERSTORMS ARE FORMING OVER THE
  SAME AREA AND PRODUCING HEAVY RAIN.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  VERDE RIVER NEAR PERKINSVILLE.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...JD DAM WASH...
GRINDSTONE WASH...VERDE RIVER...SYCAMORE CREEK...HELL CANYON...TULE
TANK WASH...BEAR CANYON AND RAILROAD DRAW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3509 11200 3489 11217 3491 11229 3513 11226

$$

MAS
2 follow-up statements
236 
WGUS75 KFGZ 102005
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
105 PM MST WED AUG 10 2016

AZC005-025-102200-
/O.CON.KFGZ.FF.W.0043.000000T0000Z-160810T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-COCONINO AZ-
105 PM MST WED AUG 10 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM MST FOR
YAVAPAI AND COCONINO COUNTIES...

STORMS RESPONSIBLE FOR THE INITIAL ISSUANCE OF THE FLASH FLOOD
WARNING HAVE MOSTLY MOVED OUT OF THE AREA...HOWEVER THE THREAT OF
FLASH FLOODING FROM THESE STORMS IS EXPECTED TO CONTINUE THROUGH 3
PM. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PERKINSVILLE.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...JD DAM WASH...
GRINDSTONE WASH...VERDE RIVER...SYCAMORE CREEK...HELL CANYON...TULE
TANK WASH...BEAR CANYON AND RAILROAD DRAW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3509 11200 3489 11217 3491 11229 3513 11226

$$

SUK
489 
WGUS75 KFGZ 102155
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
255 PM MST WED AUG 10 2016

AZC005-025-102203-
/O.EXP.KFGZ.FF.W.0043.000000T0000Z-160810T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-COCONINO AZ-
255 PM MST WED AUG 10 2016

...THE FLASH FLOOD WARNING FOR YAVAPAI AND COCONINO COUNTIES WILL
EXPIRE AT 300 PM MST... 

FLOODING IS NO LONGER EXPECTED TO POSE A THREAT TO THE PERKINSVILLE
ROAD SOUTH OF WILLIAMS. PLEASE CONTINUE TO HEED ANY REMAINING ROAD
CLOSURES.

LAT...LON 3509 11200 3489 11217 3491 11229 3513 11226

$$

SUK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 10:17 AM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 10, 10:17 AM MST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1017 AM MST WED AUG 10 2016

.SYNOPSIS...A tropical moisture surge is expected to cause
increasing chances for thunderstorms containing heavy rainfall
through this evening. Expect decreasing precipitation chances on
Thursday. Much drier and warmer conditions are expected starting
Friday, lasting into the weekend.

&&

.UPDATE...
Main concern today is a flash flood threat combined with an
additional threat of severe thunderstorms. upper level support
thanks to an approaching upper level trough off the west coast
should allow for decent speed shear to organize storms and
separate the updraft from the down draft and increasing chances of
severe hail with some chances for gusty winds. Training
thunderstorms will also be a concern for flash flooding.
Minimal changes to the forecast otherwise, increased pops and
tweak weather grids to match increased confidence in convective
activity.

&&

.PREV DISCUSSION /431 AM MST/... Deep layer moisture and daytime
heating are expected to kick off widespread showers and
thunderstorms today, with the potential for flash flooding and
isolated severe storms into this evening.

From Thursday onward...Chances for showers are expected to
decrease under a drying flow pattern. Warming daytime temperatures
are likely to climb back to near daily normals as high pressure
builds into the region from Friday and into the weekend.

&&

.AVIATION...For the 18Z package...Convection will become wdsprd
through 01z. Isold +tsra possible. Convection then slowly
diminishing Wednesday evening. Expect MVFR and IFR conditions in
shra/tsra. Aviation discussion not updated for TAF amendments.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through this evening FOR AZZ004>008-013>018-
037-038.

&&

PUBLIC...Suk/KD
AVIATION...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 10, 9:10 AM MST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
910 AM MST WED AUG 10 2016

AZZ004>018-037>040-110415-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
910 AM MST WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR MUCH OF
NORTHERN ARIZONA. THIS WATCH IS DUE TO A SURGE OF MOISTURE AND
EXPECTED THUNDERSTORM DEVELOPMENT. SEE THE WATCH ON OUR WEBSITE
FOR ADDITIONAL DETAILS. THERE IS ALSO THE POTENTIAL FOR SOME
THUNDERSTORMS TO PRODUCE STRONG GUSTY WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY

CHANCES FOR STORMS WILL DECREASE ON THURSDAY WITH MAINLY DRY
WEATHER FRIDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 10, 10:23 AM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1023 AM MST WED AUG 10 2016

AZZ004-101800-
KAIBAB PLATEAU AZ-
1023 AM MST WED AUG 10 2016

...STRONG THUNDERSTORM EXPECTED TO BE NEAR FREDONIA AROUND 1045 AM
MST...

AT 1020 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PIPE SPRING...OR 12 MILES SOUTHWEST OF KANAB...MOVING NORTHEAST
AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN FLAGSTAFF.

&&

LAT...LON 3700 11229 3680 11261 3682 11260 3683 11260
      3687 11258 3690 11257 3691 11255 3694 11254
      3695 11253 3697 11253 3698 11254 3700 11254
TIME...MOT...LOC 1720Z 230DEG 19KT 3687 11262

TM
Special weather statement, Aug 10, 10:32 AM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1032 AM MST WED AUG 10 2016

AZZ004-006-101800-
GRAND CANYON COUNTRY AZ-KAIBAB PLATEAU AZ-
1032 AM MST WED AUG 10 2016

...STRONG THUNDERSTORM WILL CONTINUE TO AFFECT THE COLORADO RIVER
NORTH OF SUPAI THROUGH 1100 AM MST...

AT 1029 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF SUPAI...OR 47 MILES SOUTH OF COLORADO CITY...MOVING
NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THE COLORADO RIVER 6 MILES NORTH OF SUPAI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN FLAGSTAFF.

&&

LAT...LON 3630 11243 3626 11270 3632 11273 3632 11272
      3634 11273 3635 11269 3634 11268 3635 11266
      3638 11265 3641 11262 3644 11265 3644 11264
      3646 11264 3653 11257
TIME...MOT...LOC 1729Z 239DEG 7KT 3634 11269

TM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:33 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 9, 5:52 PM MSTSevere Thunderstorm WarningFGZCoconino23 min
Aug 9, 6:47 PM MSTSevere Thunderstorm WarningFGZYavapai28 min
Aug 10, 10:23 AM MSTSpecial Weather StatementFGZ37 min
Aug 10, 10:32 AM MSTSpecial Weather StatementFGZ28 min
Aug 10, 10:37 AM MSTSevere Thunderstorm WarningFGZCoconino23 min
Aug 10, 10:59 AM MSTSevere Thunderstorm WarningFGZCoconino42 min
Aug 10, 11:24 AM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai51 min
Aug 10, 11:47 AM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Aug 10, 12:51 PM MSTSpecial Weather StatementFGZ39 min
Aug 10, 1:00 PM MSTSpecial Weather StatementFGZNavajo30 min
Aug 10, 1:20 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Aug 10, 1:32 PM MSTFlash Flood WarningFGZGila, Yavapai3 hr
Aug 10, 1:43 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Aug 10, 1:51 PM MSTSpecial Weather StatementFGZNavajo24 min
Aug 10, 2:14 PM MSTSpecial Weather StatementFGZ46 min
Aug 10, 3:52 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo3 hr

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.